North Carolina, 2001

Flash Flooding and Damaging Wind in North Carolina, July 4, 2001

July 4, 2001 · NWS RAH · 7 events in 6 counties and zones

6 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 4, 12:45 PM EST, 5 hours earlier.

Area forecast discussion, Jul 4, 12:45 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT WED JUL 4 2001

SHORT TERM...EXTENSIVE CLOUD THIS MORNING HAVE SLOW THUNDERSTORM
DEVELOPMENT FOR THE MOMENT. HOWEVER AIR MASS IS CONTINUING TO
DESTABLIZE....CURRENT LIS NOW -3/-5. OUTFLOW BOUNDARIES FROM
CONVECTION OVER KENTUCKY/WEST VIRGINIA ALREADY GENERATING ACTIVITY
NEAR RNK. SHOULD SEE CONVECTION BREAKING OUT/INCREASING DURING THE
NEXT COUPLE OF HOURS. AS SEEN THIS MORNING BEST DYNAMICS MOST UNSTABLE
JUST TO OUR NORTH IN VIRGINIA. NORTHERN TIER COUNTIES HAVE BEEN
INCLUDED IN SLIGHT RISK. THE SANDHILLS/SOUTHERN COASTAL PLAIN...
ANOTHER AREA TO WATCH FOR POTENTIAL SEVERE FOR LATER AFTERNOON/EVENING.

OVERALL...WARM...MOIST AND UNSTABLE AIR MASS WILL CONTINUE OVER
THE CWA THROUGH THURSDAY NIGHT. THUS THE CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH THIS TIME.

ALOFT...
THE MODELS GENERALLY AGREE ON CUTOFF LOW SLIDING EAST ACROSS SOTHERN
CANADIAN/NORTHERN TIER OF COUNTRY AS TROUGH DIGS OVER THE EASTERN THIRD
OF THE COUNTRY...MOVING OFFSHORE DURING FRIDAY. AS TROUGH MOVES
EAST...IT WILL KICK A COUPLE OF S/W WAVES ACROSS THE AREA....STRONGER
ONE WILL CLIP NORTHERN/NORTHEAST SECTIONS AS MAIN TROUGH
AXIS MOVES TROUGH FRIDAY.  THEN NORTHWEST FLOW OVER THE CWA.

AT THE SURFACE...
LEE TROUGH AHEAD OF COLD FRONT APPROACHING FROM THE NORTHWEST...
PROGGED TO MOVE THROUGH ON THURSDAY. MODELS ARE STILL HAVING THEIR
DIFFERENCES ON TIMING/POSITION OF DEEP MOISTURE IN THE CWA THROUGH
NEXT 36-42 HOURS. BOUNDARIES FROM UPSTREAM CONVECTION AND DIURNAL
HEATING TO BE MAIN FOCUS FOR CONVECTION THIS AFTERNOON THROUGH
PART OF TONIGHT. FOR THURSDAY/THURSDAY NIGHT...SIMILAR SCENARIO
AND FRONT COMING THROUGH.

THINGS DRY OUT FOR FRIDAY.

EXTENDED...
CONTINUED DRY FOR SATURDAY. ANOTHER WEAK WAVE DROPS SOUTHEAST DURING
SUNDAY...MAINLY LATE. MONDAY DRY AGAIN. THEN BACK TO TYPICAL SUMMERTIME
FOR TUESDAY AND WEDNESDAY.

.RAH...NONE.

BL/JB/RA

In the hours before

Special weather statement, Jul 4, 12:25 PM EST, 5 hours 20 minutes before
NCZ007>011-021>028-038>041-043-050200-
ALAMANCE-CHATHAM-DAVIDSON-DURHAM-EDGECOMBE-FORSYTH-FRANKLIN-
GRANVILLE-GUILFORD-HALIFAX-NASH-ORANGE-PERSON-RANDOLPH-VANCE-
WAKE-WARREN-WILSON-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
125 PM EDT WED JUL 4 2001

...STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS NORTHERN PORTIONS OF THE PIEDMONT AND COASTAL PLAIN...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED ACROSS CENTRAL NORTH
CAROLINA. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT THREATENING
WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A VERY WARM...HUMID AND UNSTABLE AIRMASS IS IN PLACE ACROSS CENTRAL
NORTH CAROLINA. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE MID
ATLANTIC REGION THIS EVENING INITIATING THUNDERSTORM DEVELOPMENT.

.HAZARDOUS WEATHER DETAILS...
SMALL LINES AND CLUSTERS OF THUNDERSTORMS WILL DEVELOP ACROSS THE
MOUNTAINS AND FOOTHILLS AND MOVE EAST INTO CENTRAL NORTH CAROLINA
THIS AFTERNOON AND EVENING. THE GREATEST POTENTIAL FOR SEVERE
WEATHER IS ACROSS THE NORTHERN PIEDMONT AND COASTAL PLAIN...
ESPECIALLY LOCATIONS NEAR THE VIRGINIA BORDER.

WHILE THE WINDS ALOFT ARE NOT SUPPORTIVE OF WIDESPREAD SEVERE
THUNDERSTORMS...THE STRONGER STORMS WILL PRODUCE VERY HEAVY RAIN...
SMALL HAIL AND WIND GUSTS IN EXCESS OF 45 MPH. HEAVY RAINFALL MAY
PRODUCE SEVERAL INCHES OF RAIN IN A BRIEF PERIOD. THIS MAY LEAD TO
FLOODING ACROSS POOR DRAINAGE AREAS AND SMALLER CREEKS OR STREAMS.
THE GREATEST THREAT OF SEVERE WEATHER WILL BE FROM 3 TO 9 PM.

WITH THE INCREASED OUTDOOR ACTIVITY PLANNED TODAY...PERSONS SHOULD
KEEP ALERT FOR THREATENING WEATHER AND TAKE PRECAUTIONS IF ANY
THUNDERSTORMS ARE OBSERVED. STRONG GUSTY WINDS...HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN OCCUR WITH ANY THUNDERSTORM.
SEEK SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BLAES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
July 4, 5:45 PM EST
Where
Davidson County, Southmont
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
35.667, -80.267

About 10 trees were blown down, along with some power lines.

Flash Flood, Guilford

When
July 4, 6:26 PM EST to 7:26 PM EST
Where
Guilford County, Greensboro
Reported by
EMERGENCY MANAGER
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Three inches of rain in a short period caused several creeks in Greensboro to overflow.One covered a major artery: Wendover Ave. Several cars were flooded and the occupants had to be rescued from the rising water. The flood waters then receded quickly.

Flash Flood, Randolph

When
July 4, 6:50 PM EST to 8:00 PM EST
Where
Randolph County, Asheboro
Reported by
EMERGENCY MANAGER
Coordinates
35.710, -79.806 (the zone’s center; the record gives no point)

Road flooding was reported in Asheboro.

Flash Flood, Lee

When
July 4, 7:00 PM EST to 9:00 PM EST
Where
Lee County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.475, -79.171 (the zone’s center; the record gives no point)

Flooding was reported on Lower River Road and Lower Moncure Road.

Flash Flood, Davidson

When
July 4, 7:15 PM EST to 8:00 PM EST
Where
Davidson County, Lexington
Reported by
EMERGENCY MANAGER
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

Several roads flooded, some with over two feet of water.

Flash Flood, Chatham

When
July 4, 7:20 PM EST
Where
Chatham County, Pittsboro
Reported by
LAW ENFORCEMENT
Coordinates
35.703, -79.255 (the zone’s center; the record gives no point)

Highway 87 just north of town was flooded.

Flash Flood, Wake

When
July 4, 8:00 PM EST to 11:00 PM EST
Where
Wake County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

Middle Creek and Swift Creek overflowed their banks, causing extensive flooding in Holly Springs, Fuquay-Varina, and Garner. A mobile home park near Ten-Ten Road and Highway 401 was evacuated. Many roads and a few bridges were washed out, causing some people to abandon their cars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259664, 5259665, 5259660, 5259662, 5259659, 5259663, 5259661.